Iowa, 2013

Tornadoes and Flash Flooding in Iowa, June 12 to 13, 2013

June 12 to 13, 2013 · NWS DMX · 53 events in 6 counties and zones

Low pressure moved northeast out of north central Kansas into central Iowa by mid day on the 12th, then into northern Illinois by evening. A strong push of very warm and humid air pushed into the state south of the warm front extending east from the low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
$322,000
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure moved northeast out of north central Kansas into central Iowa by mid day on the 12th, then into northern Illinois by evening. A strong push of very warm and humid air pushed into the state south of the warm front extending east from the low. Temperatures warmed into the upper 80s to low 90s, with dewpoint temperatures in the low 70s. The airmass became unstable with CAPE rising to 2500 to 4000 J/kg by mid afternoon. Precipitable water values rose to around 1.8 inches by late afternoon. The atmosphere was strongly sheared with 35 to 55 kts of effective shear available. The lifted index fell to -7 to -9 C. A very strong cap was in place over much of the state, so in spite of the downdraft CAPE of 900 to 1400 J/kg across the state, it was not realized until very late in the event. CAPE in the -10 to -30 C layer of the atmosphere was in the 600 to 800 J/kg range. The freezing level was quite high, at 15,200 feet, limiting the hail potential through much of the event. During the evening, as the surface low pressure moved to the east of the area. Temperatures aloft fell rapidly and the character of the storms changed from supercellular to short line segments. They began producing hail with the largest in Bremer County east of Readlyn with golf ball to baseball size hail. The LCL was low, around 750 meters, making for a favorable environment for tornadic development. Seven tornadoes occurred during the afternoon hours in Wright and Franklin counties with the strongest tornado rating of EF3. Flooding occurred in north central Iowa in parts of Cerro Gordo and Worth County. Rainfall of 2 to 3 inches in under an hour occurred, resulting in flash flooding initially, then general flooding overnight. Numerous roads were flooded and closed. Rescue operations took place in Worth County as motorists were stranded by the rising water. The motorist hydroplaned off of a highway into a ditch full of water. After the rain ended, flooding continued through the night as standing water took several hours to recede.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 12, 11:55 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 12, 11:55 AM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1255 PM CDT WED JUN 12 2013

.UPDATE...
ISSUED AT 637 AM CDT WED JUN 12 2013

MAJORITY OF STORMS HAVE MOVED THROUGH THE CWA...WITH THE LINE TO
THE NORTH PUSHING MORE EAST AND DIMINISHING SOME. THEREFORE HAVE
UPDATED TO REFINE POPS FOR THE EARLY MORNING/MORNING HOURS...WITH
CURRENT ACTIVITY EXPECTED TO REMAIN RELATIVELY BENIGN. FOCUS THEN
TURNS TO REDEVELOPMENT EXPECTED LATER THIS MORNING ACROSS THE
NORTH...AND BY EARLY AFTERNOON ACROSS THE EAST/SOUTH AS THE UPPER
WAVE AND ASSOCIATED SURFACE LOW MOVE THROUGH THE AREA.

&&

.SHORT TERM.../TODAY /...
ISSUED AT 315 AM CDT WED JUN 12 2013

PRECIPITATION CHANCES THE MAIN FORECAST CONCERN TODAY...WITH A SFC
LOW CURRENTLY CENTERED OVER SC NE/NC KS AND ASSOCIATED UPPER LEVEL
WAVE MOVING INTO WESTERN SD. THE UPPER LEVEL WAVE WILL SLIDE EAST
SOUTHEAST THROUGH THE AREA TODAY...WITH THE SFC LOW TRACKING
EXPECTED TO BE CENTERED OVER SOUTHWEST IA BY 15Z..AND SLIDE EASTWARD
THROUGH SOUTHERN IOWA THROUGH LATE AFTERNOON. THIS WILL ALLOW FOR
CHANCES OF PRECIPITATION ACROSS MUCH OF THE CWA...AND ESPECIALLY THE
NORTH/EASTERN CWA THROUGH THE DAY. CURRENTLY HAVE A LINE OF JUST
MOVING INTO THE NORTHERN/WESTERN CWA. THIS ACTIVITY BEING FUELED BY
WAA AND STRONG PUSH OF MOISTURE TRANSPORT INTO ERN NE/NRN IA.
ACTIVITY EXPECTED TO CONTINUE TO TRANSLATE EASTWARD ACROSS THE CWA
THROUGH 12Z AND THEN MOVE EAST OF THE CWA. NOT A WHOLE LOT OF
EFFECTIVE DEEP LAYER SHEAR ACROSS THE AREA...SO SEVERE THREAT IS
SOMEWHAT CONDITIONAL.

SECONDARY AREA OF ACTIVITY MORE OF CONCERN EXPECTED TO POSSIBLY
REACH THE NORTHERN CWA BY MID MORNING. ACTIVITY HAS BEEN MAINLY
TRACKING DUE EAST...BUT THIS AREA IS ASSOCIATED WITH THE UPPER LEVEL
WAVE MOVING THROUGH ALOFT. CURRENT PROJECTIONS INDICATE IT
BEGINNING TO MOVE ESE OR EXPAND SOUTHWARD ACROSS THE NORTHERN CWA
THIS MORNING. AS THE SFC LOW APPROACHES TO THE SOUTHWEST...AND THE
UPPER LEVEL WAVE APPROACHES ALOFT DEEP LAYER SHEAR SHOULD
INCREASE...THUS ALLOWING CHANCE FOR A SEVERE WIND GUST ACROSS THE
NORTHERN CWA TOWARD MORNING IF THE AREA OF STORMS HOLD
TOGETHER/INTENSIFIES. ADDITIONAL POSSIBILITY OF STORM DEVELOPMENT IN
VICINITY OF THE SFC LOW/SFC WARM FRONT TOWARD MID-DAY/EARLY
AFTERNOON AS MID LEVEL TEMPS COOL IN ADVANCE OF THE APPROACHING
UPPER LEVEL WAVE ALLOWING THE AREA TO BECOME UNCAPPED TOWARD 18Z
MAINLY ALONG AND EAST OF I-35/SOUTH OF HWY 20. THESE STORMS COULD
ALSO POSE A SEVERE THREAT...BUT WILL BE DEPENDED ON TIME OF
INITIATION AS THE SFC LOW IS QUICKLY MOVING THROUGH THE AREA AND
COULD END UP WITH CONVECTIVE INITIATION JUST EAST OF THE CWA.
OTHERWISE HAVE CONTINUED POPS ON THE BACKSIDE OF THE SYSTEM THROUGH
THE LATE AFTERNOON HOURS...AS MORE WEAK THUNDERSTORM/SCATTERED
SHOWERS STILL POSSIBLE INTO THE LATE AFTERNOON HOURS ON THE COOL
SIDE OF THE SYSTEM.

COOLED TEMPS A BIT ACROSS THE NORTH WITH CLOUDS/PRECIP EXPECTED TO
BE IN THE AREA MUCH OF THE DAY AND CAA EXPECTED THIS AFTERNOON.
OTHERWISE WARMEST AREA IN WARM SECTOR AHEAD OF THE LOW WITH THE
SOUTHEASTERN CWA WARMING BACK INTO THE MID TO UPPER 80S BEFORE COLD
FRONT/SFC LOW PASS THROUGH THE AREA BY MID/LATE AFTERNOON.

.LONG TERM.../TONIGHT THROUGH MONDAY/...
ISSUED AT 315 AM CDT WED JUN 12 2013

SYSTEM WILL BE DEPARTING TO THE EAST THIS EVENING WITH ANY
LINGERING PCPN ENDING BY MIDNIGHT. SUBSIDENCE AND DRIER AIR WILL
OVERSPREAD THE STATE DURING THE NIGHT WITH CLEARING ALONG WITH
COOLER TEMPERATURES. RELATIVELY TRANQUIL WEATHER IS EXPECTED ON
THURSDAY AS WEAK SURFACE RIDGING PASSES OVERHEAD. BY THURSDAY
NIGHT...INCREASING WARM ADVECTION AND THETA-E ADVECTION IS
EXPECTED IN WESTERN IOWA. ELEVATED CONVECTION IS EXPECTED TO
DEVELOP ALONG THE MISSOURI RIVER VALLEY OVERNIGHT AND SLOWLY PUSH
EAST INTO THE WESTERN FORECAST AREA. THIS AREA SHOULD PERSIST INTO
FRIDAY AND EASE ACROSS CENTRAL IOWA DURING THE DAY AS THE BEST
MOISTURE ADVECTION MOVES EASTWARD. ADDITIONAL DEVELOPMENT IS
EXPECTED INTO FRIDAY EVENING AND NIGHT...PRIMARILY IN THE NORTH
AND EAST WHERE BEST LOW LEVEL INFLOW WILL BE FOCUS.

ADDITIONAL CHANCES FOR CONVECTION ARE EXPECTED INTO THE WEEKEND AS
WESTERN TROF MOVES EAST AND FLATTENS THE UPPER RIDGE ACROSS THE
CENTRAL U.S. ASSOCIATED SURFACE FRONT WILL GRADUALLY PUSH SOUTH
ACROSS IOWA INTO EARLY NEXT WEEK PROVIDING THE FOCUS FOR THE
THUNDERSTORMS THIS WEEKEND. THERE DOES APPEAR TO BE SOME BREAK IN
THE ACTIVITY INTO EARLY NEXT WEEK AS WEAK SURFACE RIDGING SLIDES
INTO THE REGION.

&&

.AVIATION...12/18Z
ISSUED AT 1255 PM CDT TUE JUN 11 2013

UNSTABLE ATMOSPHERE IN PLACE WITH A SURFACE LOW SHIFTING EAST ACROSS
SOUTHERN IOWA AND A WARM FRONT ALONG THE HIGHWAY 20 CORRIDOR.
THUNDERSTORMS WILL ERUPT ALONG AND NORTH OF THIS BOUNDARY AND BECOME
STRONG VERY QUICKLY.  THE PRIMARY AREA WILL BE OVER KALO WITH KMCW
ON THE FRINGE THEN AS THE LOW SHIFTS FURTHER KOTM MAY SEE SOME
STRONG STORMS.  STRONG STORMS SHOULD BE OUT OF CENTRAL IOWA BY 00Z
BUT POST FRONTAL STORMS COULD LINGER THROUGH 03Z IN ABOUT THE SAME
AREA.  MVFR CONDITIONS EXPECTED IN THUNDERSTORMS BECOMING VFR AFT
06Z.  SFC FLOW WILL BE SW AT 10G25KT AND STRONG IN STORMS BUT WILL
BECOME NORTH AT 5G15KT AFT 06Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...BEERENDS
SHORT TERM...BEERENDS
LONG TERM...COGIL
AVIATION...FAB
Hazardous weather outlook, Jun 12, 1:06 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
206 PM CDT WED JUN 12 2013

IAZ006-007-016-017-025>028-036>039-050-131915-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-TAMA-
206 PM CDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON WITH INTENSE
THUNDERSTORMS POSSIBLE GENERALLY ALONG AND NORTH OF HIGHWAY 20 BY
MID TO LATE AFTERNOON. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING GOLF BALL HAIL AND STRAIGHT LINE WINDS TO 70 MPH.
TORNADOES ARE ALSO POSSIBLE WITH THESE STORMS THROUGH EARLY
EVENING. THESE STORMS ARE EXPECTED TO MOVE QUICKLY OUT OF THE AREA
BY THIS EVENING. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM
LATE THURSDAY NIGHT INTO EARLY NEXT WEEK. THERE IS THE CHANCE FOR
LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO
DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE
REMAINDER OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY EVENING.

IAZ047>049-060>062-073>075-084>086-096-097-131915-
BOONE-STORY-MARSHALL-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-
LUCAS-MONROE-WAPELLO-APPANOOSE-DAVIS-
206 PM CDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON WITH THE
STRONGEST STORMS CAPABLE OF PRODUCING GOLF BALL HAIL AND STRAIGHT
LINE WINDS TO 70 MPH. THESE STORMS ARE EXPECTED TO MOVE QUICKLY
OUT OF THE AREA BY THIS EVENING. BRIEF HEAVY RAINFALL WILL ALSO BE
POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM
LATE THURSDAY NIGHT INTO EARLY NEXT WEEK. THERE IS THE CHANCE FOR
LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO
DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE
REMAINDER OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

IAZ004-005-015-023-024-034-035-131915-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-CALHOUN-WEBSTER-
206 PM CDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. AN
ISOLATED SEVERE THUNDERSTORM PRODUCING QUARTER HAIL OR A WIND GUST
TO 60 MPH IS POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED
WITH SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM
LATE THURSDAY NIGHT INTO EARLY NEXT WEEK. THERE IS THE CHANCE FOR
LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO
DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE
REMAINDER OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ033-044>046-057>059-070>072-081>083-092>095-131915-
SAC-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-WAYNE-
206 PM CDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. AT THIS
TIME...THE THREAT OF SEVERE WEATHER APPEARS MINIMAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM
LATE THURSDAY NIGHT INTO EARLY NEXT WEEK. THERE IS THE CHANCE FOR
LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO
DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE
REMAINDER OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

REV

The radar

The Des Moines radar (KDMX), 129 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

32 hail, 7 tornado, 4 funnel cloud, 3 heavy rain, 3 flash flood, 2 thunderstorm wind, 2 flood. Local standard time, as filed.

Funnel Cloud, Franklin

When
June 12, 2:29 PM CST
Where
Franklin County, 5.07 mi NNE of Alexander
Reported by
Trained Spotter
Coordinates
42.870, -93.440

Trained spotter reported funnel cloud reached nearly half way to the ground before dissipating.

Tornado, Wright

When
June 12, 3:08 PM CST to 3:27 PM CST
Where
Wright County, 1.87 mi E of Olaf to 1.25 mi SE of Belmond
Rating
EF3
Path length
6.2 mi
Path width
200 yd
Property damage
$500,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
42.882, -93.683

EF3 tornado with a winds of 155 MPH. Damaged farmsteads and businesses with most damage on the north edge of Belmond near the intersection of Highway 65 and County Road C20.

Tornado, Wright

When
June 12, 3:19 PM CST to 3:32 PM CST
Where
Wright County, 0.23 mi WSW of Belmond to 4.53 mi ESE of Belmond
Rating
EF1
Path length
5 mi
Path width
125 yd
Property damage
$20,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
42.849, -93.604

Tornado formed on the east edge of town near the elementary school destroying an automated weather station. The storm then moved eastward before turning southeast over rural areas of Wright county.

Tornado, Wright

When
June 12, 3:21 PM CST to 3:24 PM CST
Where
Wright County, 2.96 mi ESE of Olaf to 2.98 mi W of Belmond
Rating
EF0
Path length
1.13 mi
Path width
50 yd
Reported by
Public
Coordinates
42.870, -93.663

This tornado occurred as the Belmond EF3 tornado was passing just northeast of town. The tornado tracked south-southeast across open farmland before dissipating. The track was very evident in satellite imagery taken shortly after the storm occurred. The location of the tornado in the storm, track direction and streaks in the satellite imagery all suggest that this tornado rotated anti-cyclonically.

Tornado, Franklin

When
June 12, 3:32 PM CST to 3:44 PM CST
Where
Franklin County, 1.72 mi N of Alexander to 1.61 mi NNW of Latimer
Rating
EF2
Path length
5.2 mi
Path width
300 yd
Property damage
$300,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.825, -93.475

The tornado heavily damaged several farms while the rear flank downdraft winds produced an even wider damage path to the south of the tornado.

Tornado, Franklin

When
June 12, 3:46 PM CST to 3:55 PM CST
Where
Franklin County, 2.54 mi NE of Latimer to 1.17 mi WSW of Beeds Lake Arpt
Rating
EF1
Path length
3.43 mi
Path width
75 yd
Property damage
$50,000
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
42.792, -93.330

The tornado damaged a barn roof and about a dozen trees on two farmsteads.

Tornado, Franklin

When
June 12, 3:53 PM CST to 3:56 PM CST
Where
Franklin County, 2.59 mi NW of Beeds Lake Arpt to 1.34 mi NW of Beeds Lake Arpt
Rating
EF0
Path length
1.26 mi
Path width
125 yd
Crop damage
$5,000
Reported by
Public
Coordinates
42.794, -93.289

This was the 5th tornado in a series of 6 from a thunderstorm on June 12th. This was a well documented tornado on video and developed while the 4th tornado in the series was ongoing. This tornado drifted southeast and stayed over open farmland in Franklin county.

Tornado, Franklin

When
June 12, 3:56 PM CST to 3:59 PM CST
Where
Franklin County, 1.13 mi ENE of Beeds Lake Arpt to 1.3 mi NW of Hampton
Rating
EF0
Path length
1.11 mi
Path width
50 yd
Property damage
$10,000
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
42.777, -93.230

The last tornado in the series. This tornado lightly damaged a barn roof and a few trees northwest of Hampton.

Hail, Bremer

When
June 12, 4:30 PM CST
Where
Bremer County, 0.62 mi ESE of Janesville
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
42.645, -92.460

Reported by KWWL TV channel 7 in Waterloo.

Funnel Cloud, Cerro Gordo

When
June 12, 4:40 PM CST
Where
Cerro Gordo County, 0.51 mi E of Thornton
Reported by
Trained Spotter
Coordinates
42.950, -93.370

Funnel Cloud, Franklin

When
June 12, 4:54 PM CST
Where
Franklin County, 1.38 mi S of Sheffield
Reported by
Law Enforcement
Coordinates
42.880, -93.200

A weak funnel cloud was reported on the east edge of the Sheffield city limits.

Heavy Rain, Worth

When
June 12, 5:00 PM CST to 5:30 PM CST
Where
Worth County, 0.69 mi S of Northwood
Reported by
COOP Observer
Coordinates
43.440, -93.220

A Co-op observer measured 1.97 inches of rain between 1700 and 1730 CST.

Funnel Cloud, Franklin

When
June 12, 5:24 PM CST
Where
Franklin County, 3.81 mi ENE of Hansell
Reported by
Trained Spotter
Coordinates
42.790, -93.030

Hail, Bremer

When
June 12, 6:35 PM CST
Where
Bremer County, Plainfield
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
42.850, -92.530

Hail, Bremer

When
June 12, 6:35 PM CST
Where
Bremer County, 1 mi N of Plainfield
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Public
Coordinates
42.864, -92.530

Thunderstorm Wind, Worth

When
June 12, 6:45 PM CST
Where
Worth County, 0.71 mi SE of Kensett
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.342, -93.211

Fifteen power poles down at 400th and Orchid. Several trees and power poles down across the county.

Thunderstorm Wind, Cerro Gordo

When
June 12, 6:50 PM CST
Where
Cerro Gordo County, 0.5 mi E of Plymouth
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.250, -93.120

Several 4 inch diameter tree limbs blown down.

Hail, Bremer

When
June 12, 6:50 PM CST to 6:55 PM CST
Where
Bremer County, 3.48 mi ENE of Bremer
Measured
1 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
42.786, -92.335

Hail, Bremer

When
June 12, 6:50 PM CST to 7:00 PM CST
Where
Bremer County, 4.43 mi NE of Bremer
Measured
1 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
42.816, -92.339

Hail, Bremer

When
June 12, 6:50 PM CST
Where
Bremer County, 2.49 mi ENE of Bremer
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.786, -92.356

Hail, Bremer

When
June 12, 6:52 PM CST
Where
Bremer County, 2.53 mi WNW of Tripoli
Measured
1 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
42.816, -92.295

Hail, Bremer

When
June 12, 6:52 PM CST
Where
Bremer County, 1.77 mi W of Frederika
Measured
0.75 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
42.881, -92.335

Hail, Bremer

When
June 12, 7:01 PM CST
Where
Bremer County, 1.84 mi NNW of Artesian
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.756, -92.338

Hail, Bremer

When
June 12, 7:02 PM CST
Where
Bremer County, 2.2 mi NNE of Artesian
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.759, -92.312

Hail, Bremer

When
June 12, 7:05 PM CST
Where
Bremer County, 2.3 mi NE of Knittel
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.742, -92.236

Hail, Bremer

When
June 12, 7:06 PM CST
Where
Bremer County, 2.38 mi N of Knittel
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.754, -92.278

Hail, Bremer

When
June 12, 7:06 PM CST
Where
Bremer County, 1.88 mi NE of Artesian
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.746, -92.300

Hail, Bremer

When
June 12, 7:07 PM CST
Where
Bremer County, 3.14 mi NE of Bremer
Measured
0.75 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
42.804, -92.359

Hail, Bremer

When
June 12, 7:08 PM CST
Where
Bremer County, 1.77 mi SSW of Tripoli
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.775, -92.258

Hail, Bremer

When
June 12, 7:08 PM CST
Where
Bremer County, 1.15 mi NNW of Readlyn
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
SHAVE Project
Coordinates
42.716, -92.236

Hail, Bremer

When
June 12, 7:09 PM CST
Where
Bremer County, 2.3 mi SW of Tripoli
Measured
1 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
42.775, -92.280

Hail, Bremer

When
June 12, 7:10 PM CST
Where
Bremer County, 1.6 mi WSW of Tripoli
Measured
1.25 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.793, -92.280

Hail, Bremer

When
June 12, 7:10 PM CST
Where
Bremer County, 1.54 mi NW of Knittel
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.736, -92.291

Hail, Bremer

When
June 12, 7:10 PM CST to 7:20 PM CST
Where
Bremer County, 1.43 mi E of Readlyn
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.702, -92.202

Hail, Bremer

When
June 12, 7:11 PM CST
Where
Bremer County, 0.51 mi W of Readlyn
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.700, -92.240

Hail, Bremer

When
June 12, 7:11 PM CST
Where
Bremer County, 3 mi NNE of Knittel
Measured
2 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.757, -92.239

Hail, Bremer

When
June 12, 7:12 PM CST
Where
Bremer County, 1.76 mi SW of Buck Creek
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
SHAVE Project
Coordinates
42.735, -92.178

Hail, Bremer

When
June 12, 7:13 PM CST
Where
Bremer County, 1.04 mi S of Buck Creek
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.735, -92.148

Hail, Bremer

When
June 12, 7:13 PM CST
Where
Bremer County, 2.01 mi SE of Buck Creek
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
SHAVE Project
Coordinates
42.732, -92.119

Hail, Bremer

When
June 12, 7:13 PM CST
Where
Bremer County, 1.11 mi SE of Tripoli
Measured
0.88 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
42.787, -92.237

Flash Flood, Cerro Gordo

When
June 12, 7:13 PM CST
Where
Cerro Gordo County, 1.57 mi ESE of Plymouth to 1.68 mi ESE of Plymouth
Cause
Heavy Rain
Crop damage
$5,000
Reported by
Storm Chaser
Coordinates
43.244, -93.100

Water was reported in low lying fields and creeks were out of their banks. Water over 330th St. north of Rock Falls.

Hail, Bremer

When
June 12, 7:14 PM CST
Where
Bremer County, 2.67 mi N of Readlyn
Measured
2 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.738, -92.220

Hail, Bremer

When
June 12, 7:14 PM CST
Where
Bremer County, 1.85 mi ENE of Readlyn
Measured
2.75 in hail
Property damage
$25,000
Crop damage
$15,000
Reported by
SHAVE Project
Coordinates
42.714, -92.199

Hail, Bremer

When
June 12, 7:15 PM CST
Where
Bremer County, 3.35 mi W of Buck Creek
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.753, -92.216

Hail, Bremer

When
June 12, 7:16 PM CST
Where
Bremer County, 2.84 mi ENE of Readlyn
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
SHAVE Project
Coordinates
42.713, -92.177

Hail, Bremer

When
June 12, 7:20 PM CST
Where
Bremer County, 0.26 mi NW of Buck Creek
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.753, -92.153

Hail, Bremer

When
June 12, 7:20 PM CST
Where
Bremer County, 2.64 mi SE of Tripoli
Measured
0.88 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
42.771, -92.216

Heavy Rain, Black Hawk

When
June 12, 8:00 PM CST to 9:20 PM CST
Where
Black Hawk County, Cedar Falls
Reported by
Social Media
Coordinates
42.520, -92.450

Reported rainfall of 1.74 inches since 2000 CST in Cedar Falls.

Heavy Rain, Worth

When
June 12, 8:25 PM CST
Where
Worth County, 0.5 mi E of Grafton
Reported by
Trained Spotter
Coordinates
43.330, -93.060

Rainfall of 2.84 inches in the past few hours in Grafton.

Flash Flood, Cerro Gordo

When
June 12, 8:27 PM CST to June 13, 1:30 AM CST
Where
Cerro Gordo County, 1.4 mi N of Mason City to 2.21 mi NNE of Freeman
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.170, -93.203

Multiple fields under water across northeast Cerro Gordo County. Many gravel roads have water over them. Three campgrounds were evacuated: Camp at the Woods, Wilkinson County Park and Shell Rock Preserve due to water impacting the entrances/exits.

Flash Flood, Worth

When
June 12, 8:33 PM CST to June 13, 1:30 AM CST
Where
Worth County, 3.39 mi WNW of Manly to 1.93 mi SW of Manly
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.298, -93.263

Many roads impassable and washed out across the county especially in areas around Manly and areas south of HWY 9 and 410th st south to the county line.

Flood, Worth

When
June 13, 6:00 AM CST to 7:30 AM CST
Where
Worth County, 1.25 mi NNW of Bristol to 1.97 mi N of Bristol
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
43.437, -93.479

Portions of Apple Ave washed out or with water over the road at 470th, 490th, and between Apple and HWY 69.

Flood, Worth

When
June 13, 6:00 AM CST to 7:30 AM CST
Where
Worth County, 2.13 mi SSE of Kensett to 2.07 mi NNW of Manly
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.320, -93.210

Sections of U.S. Highway 65 down to one lane due to flooding.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyThe tornado archive for Iowa, 2013Warnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446001, 446146, 446148, 489998, 446149, 446150, 484879, 446151, 446013, 446002, 446003, 446005, 446004, 446556, 446557, 460912, 446012, 446015, 446016, 446019, 446020, 446040, 446023, 446021, 446028, 446018, 446022, 446039, 446024, 446034, 446017, 446026, 446029, 446033, 446014, 446025, 446037, 446030, 446036, 446041, and more.